Utah, 2012

High Wind in Utah, February 25, 2012

February 25, 2012 · NWS SLC · 5 events in 5 counties and zones

Another quick-hitting winter storm moved through the state of Utah on February 25th. While snowfall was relatively light, winds were quite strong in many parts of the northern half of Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another quick-hitting winter storm moved through the state of Utah on February 25th. While snowfall was relatively light, winds were quite strong in many parts of the northern half of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 24, 8:27 PM MST, 7 hours 33 minutes earlier.

Area forecast discussion, Feb 24, 8:27 PM MST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
827 PM MST FRI FEB 24 2012

.SYNOPSIS...HIGH PRESSURE WILL MOVE EAST OF THE AREA TONIGHT
AHEAD OF THE NEXT PACIFIC STORM THAT WILL CROSS THE STATE
TOMORROW. A SERIES OF STORM SYSTEMS WILL FOLLOW FOR THE COMING
WEEK.

&&

.DISCUSSION...SKIES ARE CLEAR ACROSS THE CWA UNDER A SHORT WAVE
RIDGE THIS EVENING. THIS RIDGE WILL MOVE RAPIDLY EAST OVERNIGHT
AS THE VIGOROUS SHORT WAVE TROF NOW MOVING INTO THE PACNW SHIFTS
INTO THE NRN ROCKIES.

THIS WAVE IS STILL FORECAST TO SLIDE BY MAINLY TO OUR NORTH WITH
JUST THE LOWER LEVEL COLD AIR SURGING INTO THE CWA BEHIND THE COLD
FRONT. THIS FRONT LOOKS TO CROSS THE NRN CWA IN THE MORNING THEN
REACHING THE SOUTHERN CWA BY EVE.

THE NEW NAM IS QUITE DRY WITH THIS SYSTEM AND THIS IS NOT
UNREASONABLE AS THE BEST LIFT SHOULD STAY TO OUR NORTH WITH THE
MID LEVEL COLD POOL AND THE SYSTEM IS CURRENTLY NOT TERRIBLY
MOIST AS IT MOVES ASHORE. SO CHANCE POPS FOR THE VALLEYS OTHER
THAN THE CACHE SEEM ABOUT RIGHT AND ADVISORY SNOW AMOUNTS COULD
BE HARD TO ACHIEVE IN THE MTNS.

THE WINDS WILL BE THE MAIN WEATHER STORY WITH THIS TROF BUT THE
NEW 00Z NAM STILL INDICATES POST FRONTAL SURFACE WIND SPEEDS WILL
REMAIN BELOW WARNING LEVELS ACROSS THE NORTHWEST DESERTS AND MAY
EVEN BE MARGINAL FOR AN ADVISORY. SUSPECT THIS IS SOMEWHAT
UNDERDONE BUT IT UNDERMINES MY CONFIDENCE TO HOIST A WIND
HIGHLIGHT AT THIS TIME.

SHOWERY PRECIP LINGERS INTO SAT NIGHT THEN ENDS AFTER MIDNIGHT AS
THE TROF MOVES EAST AND THE UPSTREAM SHORT WAVE RIDGE MOVES IN.
NEXT PAC TROF STILL DIGS DOWN THE COAST AND PHASES WITH A WAVE
FROM WRN CANADA BEFORE CLOSING OFF INTO A LOW SOMEWHERE OVER THE
GREAT BASIN ON MON.

NO UPDATES PLANNED AT THIS TIME.

&&

.AVIATION...SOUTHERLY WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH THE NIGHT. A COLD FRONT IS EXPECTED TO CROSS THE TERMINAL
BETWEEN 17-19Z SATURDAY. A PERIOD OF GUSTY NORTHWEST WINDS IS
EXPECTED BEHIND THE FRONT. A BRIEF PERIOD OF SNOW WILL BE POSSIBLE
NEAR THE FRONT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY/KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 24, 3:28 PM MST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MST FRI FEB 24 2012

UTZ001>016-019>021-517-518-WYZ021-251300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
328 PM MST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT COLD PACIFIC STORM SYSTEM WILL REACH UTAH SATURDAY. THE
ASSOCIATED COLD FRONT WILL ENTER NORTHWEST UTAH EARLY
SATURDAY...THEN SWEEP EAST THROUGH THE STATE BY SATURDAY EVENING.
A SHORT PERIOD OF STEADY SNOW MAY FORM ALONG AND BEHIND THE FRONT
ACROSS THE NORTHERN THIRD OF UTAH AND SOUTHWEST WYOMING. SCATTERED
SNOW SHOWERS WILL REACH CENTRAL UTAH BY AFTERNOON... WITH LITTLE
IN THE WAY OF SHOWERS FOR SOUTHERN UTAH.

GUSTY SOUTHWEST WINDS IMMEDIATELY AHEAD OF THE COLD FRONT WILL
TURN TO THE NORTHWEST AND BECOME STRONG ACROSS THE NORTHWEST
MOUNTAINS AND VALLEYS...AND OVER PORTIONS OF SOUTHWEST WYOMING.
GUSTS IN THE 50 MPH RANGE OR HIGHER ARE POSSIBLE AT THE LOWER
ELEVATIONS...WITH PEAK WINDS APPROACHING 70 MPH IN THE MOUNTAINS.

AN UNSETTLED WEATHER PATTERN WILL SET UP FOR THE MAJORITY OF THE
UPCOMING WEEK. THE FIRST...AND POSSIBLY BEST STORM SYSTEM WILL
DEVELOP OVER THE WESTERN GREAT BASIN MONDAY...THEN TRACK SLOWLY
EAST ACROSS THE BASIN MONDAY NIGHT THROUGH TUESDAY EVENING.
HEAVY SNOWS ARE LIKELY ACROSS THE MOUNTAINS...WITH SOME FAVORED
VALLEY LOCATIONS ALSO RECEIVING SIGNIFICANT SNOWFALL. ADDITIONAL
WEATHER DISTURBANCES WILL FOLLOW LATER IN THE WEEK...THOUGH THESE
SYSTEMS WILL LIKELY FOCUS MOST OF THE SNOW ACROSS NORTHERN UTAH
AND SOUTHWEST WYOMING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

5 high wind. Local standard time, as filed.

High Wind, Wasatch Mountains South of I-80

When
February 25, 4:00 AM MST to 7:40 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

The Park City - Jupiter sensor recorded a maximum wind gust of 79 mph, while the Arrowhead Summit sensor recorded a peak gust of 77 mph.

High Wind, Southern Wasatch Front

When
February 25, 6:40 AM MST to 12:55 PM MST
Where
Southern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The US-6 at Eureka sensor recorded a maximum wind gust of 60 mph and the Pleasant Grove RAWS recorded a maximum wind gust of 59 mph.

High Wind, Salt Lake and Tooele Valleys

When
February 25, 7:00 AM MST to 5:20 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Salt Lake and Tooele Valleys included 62 mph at the Flux sensor, 61 mph at Flight Park South, 59 mph at the Salt Lake City International Airport ASOS, and 58 mph at Olympus Hills.

High Wind, Great Salt Lake Desert and Mountains

When
February 25, 7:55 AM MST to 2:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Salt Lake Desert and Mountains included 66 mph at Promontory Point, 65 mph at Lakeside Mountain, 62 mph at I-80 at Grassey, and 58 mph at the Utah Test and Training Range Thermal Treatment Unit.

High Wind, Western Uinta Basin

When
February 25, 12:30 PM MST
Where
Western Uinta Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The US-40 at Starvation sensor recorded a maximum wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366478, 366479, 366480, 366482, 366481.